Hail, Graves
- When
- June 26, 11:04 AM CST
- Where
- Graves County, 1 mi W of Golo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.730, -88.498
Clusters of thunderstorms intensified across western Kentucky during the afternoon. The storms then propagated slowly southeastward through a moderately unstable environment, with mixed-layer capes around 2000 j/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Clusters of thunderstorms intensified across western Kentucky during the afternoon. The storms then propagated slowly southeastward through a moderately unstable environment, with mixed-layer capes around 2000 j/kg. Effective bulk wind shear values of 30 to 40 knots were favorable for organized convection. Damaging wind gusts accompanied the strongest storms, and some isolated large hail was reported. The storms formed along and ahead of a weakening convective outflow boundary as it moved southeast across the Lower Ohio Valley. Some places were in the path of two or three clusters of storms. The resulting heavy rainfall totals over moist ground resulted in isolated flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 26, 5:46 AM CST, 5 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 646 AM CDT FRI JUN 26 2015 .UPDATE... ISSUED AT 646 AM CDT FRI JUN 26 2015 THE AVIATION SECTION HAS BEEN UPDATED FOR THE 12Z TAF ISSUANCE. && .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 433 AM CDT FRI JUN 26 2015 GIVEN THE ANTECEDENT AND UPCOMING WEATHER OVERNIGHT...THIS DISCUSSION IS SOMEWHAT DELAYED FROM NORMAL ISSUANCE TIME. THE WFO PAH FORECAST AREA IS CURRENTLY SANDWICHED BETWEEN A DEPARTING AND APPROACHING MCS (MESOSCALE CONVECTIVE SYSTEM). THE LATEST OBSERVATIONS AS OF 3 AM CDT SUGGEST MEAN CONVERGENCE BOUNDARY LOOSELY ASSOCIATED WITH THE STALLED OUT FRONT REMAINS BETWEEN I-64 AND I-70 IN SOUTHERN ILLINOIS. AS EXPECTED...THE LARGER SCALE NUMERICAL MODELS ARE GOING TO BE A LITTLE SLOWER TO RESPOND TO THE MESOSCALE INFLUENCES ALONG THIS BOUNDARY TODAY. THE 00Z FRIDAY CANADIAN...GFS ENSEMBLE...ECMWF AND GFS GUIDANCE DID A DECENT JOB OF DEPICTING THE MEAN ZONE OF CONVECTION WITHIN THE FRONTAL ZONE...BUT HAD TO RELY ON THE HIGHER RESOLUTION HRRR AND NMM VERSION OF THE 4KM NAM-WRF TO DEPICT HIGHER TEMPORAL (HOURLY) CONVECTIVE ACTIVITY FOR TODAY AND TONIGHT. THE BIGGEST CHALLENGE AT THIS TIME IS EVOLUTION OF POPS/WEATHER FROM NOW THROUGH 15Z. THE CURRENT MCS SPRAWLED ACROSS CENTRAL MISSOURI SHOULD ENHANCE AGEOSTROPHIC RESPONSE OVER THE DIFFERENTIAL MOISTURE BOUNDARY ACROSS THE INTERSTATE 64 CORRIDOR TO GENERATE SOME RAIN IN THAT AREA BEFORE DAYBREAK AHEAD OF THE MCV BEING CREATED WITH THE MID-MISSOURI MCS. HOWEVER...THE GUIDANCE SUGGESTS THAT A BRIEF PERIOD OF LOW LEVEL STABILITY...COINCIDING WITH THE DIURNAL MINIMUM IN TEMPERATURES AND MINIMAL LLJ...WILL ALSO CONTRIBUTE TO A MINIMUM OF CONVECTIVE ACTIVITY ACROSS THE AREA BETWEEN 12Z-16Z FRIDAY. AS THE UPPER LEVEL TROUGH OVER WISCONSIN SHARPENS DURING THE MORNING AND INTO THE AFTERNOON...THIS TREND WILL REVERSE AND THERMAL/MOISTURE GRADIENTS WILL ALSO SHARPEN IN RESPONSE TO THE DEEPENING SHORTWAVE IN THE MEAN TROUGH. GIVEN THE AMPLE BOUNDARY LAYER MOISTURE INSTABILITY IN PLACE...IT WILL TAKE LITTLE TO GENERATE CONVECTIVE CLUSTERS ALONG THE FRONTAL BOUNDARY. THE LACK OF CONVECTIVE INHIBITION WILL ALSO MUDDY THE LOCATION OF THE EFFECTIVE FRONTAL BOUNDARY THIS AFTERNOON. FOR NOW...ADDED A MENTION OF GUSTY WINDS TO THE GRIDDED...TABULAR...TEXT FORECAST TO ACCOUNT FOR LOCAL OPPORTUNITIES FOR ENHANCED WINDS OUTSIDE SEVERE POTENTIAL. ALTHOUGH SOMEWHAT MARGINAL AT THIS TIME...ADDED A SPECIFIC MENTION OF HEAVY RAIN TO GRIDDED...TABULAR AND TEXT FORECAST FOR THE AREA COVERED BY THE FLASH FLOOD WATCH IN PLACE UNTIL 11 PM TONIGHT. STILL FEEL THAT THE I-64 CORRIDOR AND SOUTHWEST INDIANA WILL HAVE THE BEST POTENTIAL FOR ANY FLASH FLOOD PRODUCING RAINS THIS AFTERNOON AND EARLY THIS EVENING. WITH RESPECT TO TEMPERATURES...WINDS...DEWPOINTS...UTILIZED THE HRRR AND 4KM NAM-WRF TO HANDLE THE SUBTLE CHANGES DUE TO THE MOVEMENT OF MESOSCALE SYSTEMS THROUGH THE WFO PAH FORECAST AREA IN THE NEAR TERM. THERE SHOULD BE A SHARP CUTOFF IN PRECIPITATION AFTER MIDNIGHT TONIGHT FROM WEST TO EAST...WITH DRY AND COOLER CONDITIONS ON SATURDAY INTO SUNDAY. .LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY) ISSUED AT 433 AM CDT FRI JUN 26 2015 THE DOMINANT PATTER FOR THE EXTENDED FORECAST PERIOD WILL BE A WESTERN U.S. RIDGE CENTERED ON THE ROCKIES AND A EASTERN U.S. TROUGH CENTERED IN THE UPPER CENTRAL GREAT LAKES REGION. FOR THE WFO PAH FORECAST AREA...THIS PLACES THE LOCAL AREA IN A PERSISTENT NORTHWEST FLOW ALOFT...WITH A SERIES OF CHANNELED SHORTWAVE ROTATING OUT OF CANADA ACROSS THE AREA THROUGH THE PERIOD. DIURNAL AND NON-DIURNAL SHOWERS AND THUNDERSTORMS WILL BE THE RULE AS SYSTEMS MOVE ACROSS THE AREA. THE FIRST SYSTEM WILL MOVE THROUGH SUNDAY NIGHT THROUGH MONDAY NIGHT...WITH THE NEXT SYSTEM POISED TO MOVE THROUGH WEDNESDAY INTO THURSDAY. TEMPERATURES THROUGH THE PERIOD WILL REMAIN BELOW NORMAL FOR THIS TIME OF YEAR...OWING TO THE PATTERN FLOW...PERIODIC CLOUDINESS AND INTERMITTENT WAVES OF COLD AIR ADVECTION ACROSS THE AREA. && .AVIATION... ISSUED AT 646 AM CDT FRI JUN 26 2015 A COMPLEX OF SHOWERS AND THUNDERSTORMS OVER THE KSTL METRO AREA WILL CONTINUE TO PROGRESS EASTWARD ACROSS ILLINOIS THIS MORNING. OF INTEREST FOR OUR AREA WILL BE A CHANCE OF THUNDERSTORMS DEVELOPING ON THE SOUTHWEST FLANK OF THE COMPLEX. TRIED TO TIME THE ARRIVAL OF THE DEVELOPMENT...AND CAME UP WITH 14Z AT KCGI AND 18Z AT KOWB. THIS IS A LOW CONFIDENCE FORECAST...SO WENT WITH A PREVAILING VFR SHOWER AND VCTS FOR A 2 HOUR PERIOD AT EACH SITE. GIVEN THIS EARLY SHOW...NOT SURE WHAT WILL BE LEFT FOR LATE THIS AFTERNOON AND THIS EVENING. WE COULD LEGITIMATELY SEE NOTHING LATER...BUT WILL KEEP A VCSH FOR THE LATE AFTERNOON AND MUCH OF THE EVENING. AS THE COLD FRONT MOVES THROUGH OVERNIGHT...MVFR OR LOWER CEILINGS WILL BE POSSIBLE. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ILZ075>078-080>087. MO...NONE. IN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR INZ081-082-085>088. KY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KYZ014-018>020. && UPDATE...DRS SHORT TERM...SMITH LONG TERM...SMITH AVIATION...DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 453 AM CDT FRI JUN 26 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 453 AM CDT FRI JUN 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS INCLUDED LOCATIONS EAST OF A POPLAR BLUFF MISSOURI TO MOUNT CARMEL ILLINOIS LINE IN AN ENHANCED AREA FOR SEVERE WEATHER THIS AFTERNOON AND THIS EVENING. THIS INCLUDES A SMALL PART OF SOUTHEAST ILLINOIS...THE DELTA REGION OF SOUTHEAST MISSOURI AND ALL OF SOUTHWEST INDIANA AND WEST KENTUCKY. A SLIGHT RISK OF SEVERE STORMS COVERS THE REMAINDER OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. THIS AFTERNOON AND THIS EVENING APPEAR TO HAVE THE GREATEST POTENTIAL FOR SEVERE WEATHER...WITH DAMAGING WINDS THE PRIMARY HAZARD. ANY ISOLATED STORMS THAT DEVELOP AHEAD OF THUNDERSTORM CLUSTERS NEAR THE FRONT MAY ALSO PRODUCE LARGE HAIL AS WELL. A COUPLE OF TORNADOES IS NOT OUT OF THE QUESTION IN VICINITY OF THE SURFACE LOW THAT WILL DEVELOP AND DEEPEN ALONG THE COLD FRONT DURING THE AFTERNOON AND EVENING. A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT UNTIL 11 PM TONIGHT FOR ALL OF SOUTHWEST INDIANA...PART OF SOUTHERN ILLINOIS AND A SMALL PART OF NORTHWEST KENTUCKY. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN PADUCAH FOR ADDITIONAL DETAILS. FLOODING WILL CONTINUE ON MANY AREA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A PERIODIC CHANCE OF THUNDERSTORMS IS FORECAST SUNDAY NIGHT THROUGH THURSDAY...MAINLY ASSOCIATED WITH THUNDERSTORM CLUSTERS REFERRED TO AS MESOSCALE CONVECTIVE SYSTEMS. ALTHOUGH WIDESPREAD SEVERE WEATHER POTENTIAL IS LOW AT THIS TIME...THE MAIN HAZARD WITH THESE THUNDERSTORM CLUSTERS WOULD BE DAMAGING WINDS. THE EXACT TIMING AND LOCATION OF THESE WEATHER SYSTEMS IS UNCERTAIN AT THIS TIME. FLOODING WILL CONTINUE ON MANY AREA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MAINLY THIS FRIDAY AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. SPOTTERS ARE ENCOURAGED TO SEND ANY SEVERE WEATHER AND FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN PADUCAH KENTUCKY. SMITH
The Paducah radar (KPAH), 45 km away, was scanning. The volume nearest the first event began at 17:06 UTC.
11 thunderstorm wind, 4 hail, 3 flash flood, 1 heavy rain. Local standard time, as filed.
Numerous medium to large tree limbs and a couple of trees were blown down.
A couple of trees were blown down on a farm.
Numerous small branches were blown down on Highway 402 between Hardin and Aurora.
In the Melber area, a swing set was blown over, and numerous tree limbs were down. In Boaz, a tree fell on a house.
Several power lines were down.
Power lines were blown down.
Wind gusts were estimated near 60 mph with some small limbs down in the Melber area. This was the second severe storm of the afternoon for Melber.
Trees were blown down, blocking roads.
A large tree was blown down.
A photo of the hail was posted on a social media website. Hail slightly larger than golf balls occurred in extreme southwest McCracken County, from the Ballard County line near Lovelaceville to two miles northeast of Lovelaceville.
Water covered several roads.
Many roads quickly became water-covered and hazardous.
Outbuildings were damaged, and small trees were blown down. Winds were estimated near 60 mph.
U.S. Highway 45 was flooded. Water was reported over some other roads, as well.
Trees were blown down.
Water completely covered Highway 58 between Clinton and Columbus.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578894, 578908, 583572, 578895, 578897, 578898, 578899, 578900, 578901, 578902, 578903, 579484, 578896, 579547, 579552, 578905, 579557, 578906, 579554.